Discussions that mention morphine

Alzheimer's Disease & Dementia board


Dear Carsom:

I understand your concern about your grandmother. When a loved one is suffering any sort of terminal illness the worry is always there about when and how the end may come.

I have just lost my Dad due to a complication (infection) and had been told beforehand by the Doctor that this is how it often happens as I was worried he was progressing through the stages of AD so quickly. Medical doctors and staff never like to make any predictions as to when the end will come as every person experiences it differently. The staff in the hospital agreed with me one day that my Dad was likely hours away from passing, but he did not go for five more days. The nurses said that happens often - a person may just not be ready (emotionally or spiritually) when all the signs appear to be there.

Two years ago we lost my mother-in-law to a brain tumour. The same was true, no indication from medical staff of how long she may have. In her case it was about 5 days from the last time she ate. She became very agitated and the hospice started administering morphine, she never became conscious again after that. I had expected my Dad to react the same way but he remained conscious (on and off), though he could not communicate.

It is such an incredibly difficult and sad time for you. How nice for your grandmother that she has such a caring and loving granddaughter. I hope your grandmother will find peace soon.

Shirley